Connect
MJA
MJA

Eye injury from toxic chemical mistaken for eye drops

Richard T Parker, Dominic P McCall and Chameen Samarawickrama
Med J Aust 2018; 208 (8): 369. || doi: 10.5694/mja17.00979
Published online: 7 May 2018

A 49-year-old man, with a history of occasional red eye self-treated with over-the-counter naphazoline eye drops, accidentally self-administered a drop of “fibreglass resin catalyst”, containing concentrated (approximately 33%) methyl ethyl ketone peroxide (MEKP), to his left eye. The MEKP bottle was purchased at a local hardware store. The patient had previously placed the MEKP bottle on his bedside table and mistook it for his regular eye drops the following morning. Upon instillation, he felt immediate pain and irrigated his eye with water at home before presenting to the emergency department (ED). After appropriate ED irrigation and treatment, he was managed in the hospital’s ophthalmology department. After 13 days, his cornea had healed and his vision had returned to normal. However, there was residual evidence of limbal ischaemia — a poor prognostic sign in ocular chemical injuries.1,2

  • Richard T Parker
  • Dominic P McCall
  • Chameen Samarawickrama

  • Westmead Hospital, Sydney, NSW

Correspondence: parker.rt@me.com

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.